Posted by: Kristin Johns
13 September 2010
Theresa E was floored when she got a phone call from VAERS, the FDA’s vaccine adverse event reporting system. Yes, the caller said, investigators did indeed feel that Theresa’s daughter’s seizures could be a serious reaction to Merck’s anti-HPV vaccine, Gardasil.
Although Theresa had had a hunch that her daughter’s intermittent seizures could have been triggered by the Gardasil vaccine, doctors completely pooh-poohed the idea.
But eventually, encouraged by information from Nina Kenney, whose daughter had also begun suffering seizures post-vaccine, she insisted on filing a VAERS report. Her doctor had for months been “too busy” to get around to the paperwork, she said, “and when I took the almost-completed form to him to finish he was a little shocked that I was serious.”
So when someone from VAERS called shortly afterwards to verify the information she’d provided and made the comment about a serious reaction, Theresa was so stunned that she asked her caller to repeat it. She’s relieved to see that taking the time to report to VAERS was worthwhile; her information will add to what investigators know.
Yes, report post-vaccine seizures—even if your doctor discourages you
“If I can prevent one more person from getting hurt, it’s all worth it. Please encourage people to send as much concrete information to VAERS as possible, because I think that’s why they listened. I didn’t just send the form. There isn’t enough space on the form to give much info, so they got a two-page letter, copies of the school report about where they found my daughter and letters stating that the (Gardasil) vaccines were stored improperly. I felt I was sending too much info, but I am glad I did. Whether it is an active ingredient or an inactive ingredient, they need to find out for sure.”
None of this is to say that there is now a proven connection between Gardasil and seizures: there isn’t, or at least, not at this point. Teenagers do develop epilepsy and seizure disorders with or without Gardasil. But when seizures follow vaccination in multiple cases, medical investigators need to—well, investigate. That’s what the FDA is supposed to do. And, thank God, they’re now doing it.
Do neurologists ask about pre-seizure vaccinations yet?
In February 2009, Gardasil vaccinations were briefly suspended in Spain after three unrelated incidents in which girls began suffering repeated convulsions hours after being vaccinated with the HPV vaccine. Eventually, authorities determined that the vaccine might have triggered, but not caused, the convulsions—a distinction that still eludes me in practical terms—largely because there were few similar cases on the books. (See here). With the best will in the world, investigators can’t reconcile correlation and causation without enough data. So just make the reports, already.
After a young girl, Jenny Tetlock, died post-Gardasil vaccination from a highly unusual ALS/autoimmune-type disease mediated by immune response, her neurologist, knowing of at least one similar case, announced to fellow neurologists that she planned to make a study of girls with ALS-type diseases (see here). Finding any such cases requires that neurologists make a habit of asking patients whether they got the vaccine.
There are so many cases of post-Gardasil seizures that surely it would be smart to call on neurologists seeing new seizure patients to ask them that question, too. Just ask the question—did you get Gardasil? Menactra? Adacel? Together or separately?—and file any appropriate reports with VAERS. Then, if there’s a connection, we’ll know.
Leave a Reply